Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 103, NWS New Orleans, LA

December 27, 2024Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Dec 27, 2024, 10:37 PM CST for Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2024, 10:37 PM CST (04:37 UTC)
Expired
Dec 28, 2024, 1:45 AM CST
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Jackson County, MS

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 9:26 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 27, 9:26 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
926 PM CST Fri Dec 27 2024

...New UPDATE...

.UPDATE...
Issued at 914 PM CST Fri Dec 27 2024

Band of convection over eastern Harrison and Jackson Counties in
Mississippi stubbornly refuses to shift eastward, with a narrow
band of rainfall exceeding 4 inches north of Interstate 10. Flash
Flood Warning already in effect for portions of that area. Would
note that additional convection has broken out over the coastal
waters around Plaquemines Parish. Hopefully, the area of
convection shifts eastward before the newer development reaches
the Mississippi coast.

Elsewhere, there have already been a few areas that have seen
dense fog develop this evening, and expect the fog to become more
widespread overnight. That has already been accounted for with the
issuance of a Dense Fog Advisory until 16z Saturday with the
afternoon package.

Evening forecast models starting to arrive, but haven't had much
of a chance to assess whether significant changes are in store for
tomorrow's severe weather potential. This will be more fully
addressed by the midnight shift forecasters.

Updated ZFP and CWF out shortly.

&&

.SHORT TERM...
(This evening through Saturday night)
Issued at 258 PM CST Fri Dec 27 2024

Showers and storms have developed recently mainly across the I-59
corridor in response to a confluence band. Although those showers
and storms will have plenty of instability to work with (1500 j/kg
MLCAPE), low-level shear and departing dynamics will keep those
storms at bay under severe limits. Expect that activity to slowly
move to the east throughout the evening as hat system ejects to
the north. Overnight tonight, we'll see dense fog out ahead of our
more potent system as it pulls in moist air at the surface.

Saturday will be the more impactful day in terms of severe
weather with an Enhanced Risk (level 3 out of 5). The shortwave
associated with the severe weather is currently over the Central
Great Basin region. That trough is expected to dig across the
southern plains tonight before transitioning to neutral tilt over
Texas. There is some subtle differences one exactly where the
shortwave will transition with one camp (HRRR/RAP/GFS) having the
ejection occur farther north across east-central Texas, while the
other camp (Euro/NAM) have the ejection slightly farther south
across SE Texas. A further south solution would be more active for
us, while a more northern solution would place the best severe
conditions north of our area. I'd expect somewhere in between,
maybe a slight lean to the northern solution.

Most of the CAMs suggest shower and storm development by mid-
morning tomorrow right as the trough is transitioning over the
southern plains in the warm-air advection regime. Due to the main
forcing of the trough being displaced from this activity, not
expecting that development to grow into severe storms, but if they
do, that could help cut off storms to the north. However, since
the expectation is that they will remain light, all it will do is
slightly work over the environment while leaving the moisture to
advect northward with the low-level jet.

Regardless of the exact place of the ejection, a stout low-level
jet (LLJ) in excess of 50kt is expected to develop shortly after
noon in response to the deepening low pressure system in
association with the shortwave. This LLJ has actually been
trending stronger as of the 18z runs, which that will only help to
increase the wind shear during the afternoon and evening
tomorrow. The LLJ is mainly expect to intensify to peak intensity
during the evening where 0-1 and 0-3km SRH is expected to be in
the 250-350 range for each. That, coupled with the long hodograph
support significant, long-tracked tornadoes mainly north of the
I-12 corridor. The deep-layer shear vector is largely
perpendicular to the initiating confluence boundaries, so I'd
expect the main mode to be cellular until the front comes through
where the forcing would cause it to be linear.

In terms of thermos, that will not be an issue as this system will
be advecting upper 70s temps and low 70s dewpoints across the
area. We've honestly been primed for the last few days from
multiple shortwaves. This will cause SBCAPE to be in the 1500-2000
j/kg range which is more than enough for this time of year. Not to
mention 3CAPE will be in the 125-150 j/kg range.

So, given the more northern trough and less deep morning
convection, the best parameters and dynamics for our area is
across the Florida parishes and SW MS during the late afternoon
and evening timeframe. If consistency and the gradual uptick in
parameters continues, an upgrade could be possible, but given the
uncertainty, the current risk seems best suited.

It's possible that severe convection will be ongoing through the
overnight hours, but it'll be losing dynamics and heating, so
expect those to be waning the farther overnight it gets.

&&

.LONG TERM...
(Sunday through Thursday night)
Issued at 258 PM CST Fri Dec 27 2024

The main cold front is expected to sweep through the area on
Sunday morning, clearing out any leftover storms out ahead of it.
Surface high pressure and zonal flow comes over the area in the
wake of the front, so expect fairly benign weather Sunday and
Monday.

Medium-range ensemble clustering seems to agree that the next
shortwave will make its way across the central CONUS on Tuesday.
This will cause another reinforcing cold front to come down to our
area. Ahead of the front, PW of 1 inch is expected to be in place.
That is almost exactly average for that day (1.04), so mainly
isolated showers will be expected along and ahead of the front.
Behind it, another surface high and dry air will bring back benign
conditions to ring in 2025.

&&

.AVIATION...
(00Z TAFS)
Issued at 553 PM CST Fri Dec 27 2024

Stubborn band of convection in vicinity of KASD and KGPT should
eventually wind down over the next couple of hours. During the
overnight hours, expect dense fog to develop at most or all
terminals as winds decouple. IFR or lower ceilings and
visibilities will be common with conditions near or below field
minima expected. Improvement to MVFR probably won't occur until
15z or later on Saturday morning. Widespread threat of TSRA on
Saturday likely to be mainly during the afternoon hours, with
potential for severe storms. Confidence in exact timing is
somewhat limited at this time, but should be refined in later
packages.

&&

.MARINE...
Issued at 258 PM CST Fri Dec 27 2024

Moderate onshore flow will persist ahead of this incoming system
through Saturday night. Periods of showers and storms are expected
during that time, mainly for the lakes and sounds as well as the
near-shore waters. Fog development seems likely as well tonight
due to the moist onshore flow. The main front is expected to come
through on Sunday, but since the front is weak, advisory criteria
is not expected. We remain in a benign pattern until Tuesday when
another front looks to come through the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  73  54  68 /  20  90  90   0
BTR  65  80  58  72 /  20  90  90   0
ASD  63  77  58  72 /  40  60  90   0
MSY  64  78  59  72 /  20  60  90   0
GPT  61  72  60  70 /  70  50  90   0
PQL  62  78  60  75 /  60  60 100  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 10 AM CST Saturday for LAZ034>037-039-
     046>048-056>060-064>071-076>090.

GM...Dense Fog Advisory until 10 AM CST Saturday for GMZ530-532-534-
     536-538-550-552-555-557.

MS...Dense Fog Advisory until 10 AM CST Saturday for MSZ068>071-077-
     083>088.

GM...Dense Fog Advisory until 10 AM CST Saturday for GMZ532-534-536-
     538-550-552-555-557.

&&

SHORT TERM...JZ
LONG TERM....JZ
AVIATION...RW
MARINE...JZ

In the hours before

Special weather statement, Dec 27, 7:37 PM CST, 3 hours before
Special Weather Statement
National Weather Service New Orleans LA
737 PM CST Fri Dec 27 2024

MSZ085-088-280200-
Northern Jackson MS-Southern Jackson MS-
737 PM CST Fri Dec 27 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL JACKSON
COUNTY THROUGH 800 PM CST
...

At 736 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing funnel clouds near Vancleave, or
10 miles north of Ocean Springs, moving east at 25 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Moss Point, Escatawpa, Wade, Vancleave, Hickory Hills, Helena, and
Gulf Hills.

This includes Interstate 10 in Mississippi between mile markers 51
and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3045 8884 3062 8879 3068 8854 3046 8849
TIME...MOT...LOC 0136Z 259DEG 24KT 3056 8875

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Dec 27, 7:47 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
747 PM CST Fri Dec 27 2024

MSZ085-280215-
Northern Jackson MS-
747 PM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN JACKSON
COUNTY THROUGH 815 PM CST
...

At 747 PM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Hurley, or 12 miles northwest
of Grand Bay, moving northeast at 10 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Hurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

&&

LAT...LON 3061 8842 3065 8848 3074 8842 3072 8841
      3062 8841
TIME...MOT...LOC 0147Z 225DEG 10KT 3065 8843

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TJS
Special weather statement, Dec 27, 8:00 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
800 PM CST Fri Dec 27 2024

MSZ085-088-280245-
Northern Jackson MS-Southern Jackson MS-
800 PM CST Fri Dec 27 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN JACKSON
COUNTY THROUGH 845 PM CST
...

At 800 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hurley to Big Point to near Escatawpa.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moss Point, Escatawpa, Wade, Helena, Big Point, Hurley, Hickory
Hills, and Vancleave.

This includes Interstate 10 in Mississippi near mile marker 55, and
between mile markers 74 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3045 8877 3060 8857 3073 8852 3074 8841
      3046 8840
TIME...MOT...LOC 0200Z 259DEG 20KT 3067 8847 3059 8847 3052 8857

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TJS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:15 PM CSTSpecial Marine WarningLIX90 min
Dec 27, 10:04 PM CSTSpecial Marine WarningLIX91 min
Dec 27, 10:21 PM CSTSpecial Marine WarningLIX84 min
Dec 28, 12:51 AM CSTSpecial Marine WarningLIX54 min
Dec 28, 1:46 AM CSTSpecial Marine WarningLIX59 min
Dec 28, 2:18 AM CSTSpecial Marine WarningLIX57 min
Dec 28, 3:18 AM CSTSpecial Marine WarningLIX57 min
Dec 28, 4:15 AM CSTSpecial Marine WarningLIX60 min
Dec 28, 5:59 AM CSTSpecial Marine WarningLIX61 min
Dec 28, 6:08 AM CSTSpecial Weather StatementLIXWest Baton Rouge37 min
Dec 28, 6:48 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana27 min
Dec 28, 6:57 AM CSTTornado WarningLIXEast Baton Rouge, East Feliciana, West Feliciana33 min
Dec 28, 7:40 AM CSTSpecial Marine WarningLIX65 min
Dec 28, 7:58 AM CSTSpecial Marine WarningLIX47 min
Dec 28, 8:34 AM CSTSpecial Marine WarningLIX56 min
Dec 28, 8:36 AM CSTSpecial Weather StatementLIXSaint Helena39 min
Dec 28, 8:40 AM CSTSpecial Marine WarningLIX65 min
Dec 28, 8:41 AM CSTSpecial Marine WarningLIX64 min
Dec 28, 8:48 AM CSTSpecial Marine WarningLIX57 min
Dec 28, 9:29 AM CSTSpecial Marine WarningLIX61 min
Dec 28, 9:40 AM CSTSpecial Marine WarningLIX65 min
Dec 28, 9:43 AM CSTSpecial Marine WarningLIX62 min
Dec 28, 9:57 AM CSTSpecial Weather StatementLIXJefferson33 min
Dec 28, 10:29 AM CSTSpecial Weather StatementLIXJefferson46 min
Dec 28, 10:40 AM CSTSpecial Marine WarningLIX65 min
Dec 28, 10:41 AM CSTSpecial Marine WarningLIX64 min
Dec 28, 11:33 AM CSTSpecial Marine WarningLIX117 min
Dec 28, 11:34 AM CSTSpecial Marine WarningLIX116 min
Dec 28, 11:41 AM CSTSpecial Weather StatementLIXAscension34 min
Dec 28, 12:12 PM CSTSpecial Weather StatementLIXAscension, Livingston48 min
Dec 28, 12:18 PM CSTSpecial Weather StatementLIXAssumption27 min
Dec 28, 12:57 PM CSTSpecial Weather StatementLIXLivingston33 min
Dec 28, 1:22 PM CSTSpecial Marine WarningLIX113 min
Dec 28, 1:25 PM CSTSpecial Marine WarningLIX65 min
Dec 28, 1:32 PM CSTSpecial Weather StatementLIXSaint Charles43 min
Dec 28, 1:49 PM CSTSevere Thunderstorm WarningLIXLafourche, Saint Charles, Saint John the Baptist28 min
Dec 28, 1:54 PM CSTSpecial Weather StatementLIXEast Feliciana36 min
Dec 28, 2:01 PM CSTSpecial Marine WarningLIX71 min
Dec 28, 2:23 PM CSTSpecial Marine WarningLIX2 hr
Dec 28, 2:49 PM CSTSpecial Weather StatementLIXSaint Helena26 min
Dec 28, 3:14 PM CSTSpecial Marine WarningLIX2 hr
Dec 28, 3:32 PM CSTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, West Baton Rouge28 min
Dec 28, 3:44 PM CSTTornado WarningLIXEast Feliciana, Saint Helena46 min
Dec 28, 4:27 PM CSTTornado WarningLIXSaint Helena48 min
Dec 28, 5:28 PM CSTSevere Thunderstorm WarningLIXEast Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana47 min
Dec 28, 5:34 PM CSTSpecial Marine WarningLIX94 min
Dec 28, 5:36 PM CSTTornado WarningLIXPointe Coupee, West Feliciana39 min
Dec 27, 7:20 PM CSTAreal Flood AdvisoryLIXHarrison, Jackson3 hr
Dec 27, 7:37 PM CSTSpecial Weather StatementLIXJackson23 min
Dec 27, 8:00 PM CSTSpecial Weather StatementLIXJackson45 min
Dec 27, 8:24 PM CSTFlash Flood WarningLIXHarrison, Jackson4 hr
Dec 27, 8:58 PM CSTAreal Flood AdvisoryLIXJackson3 hr
Dec 27, 9:54 PM CSTFlash Flood Warning EmergencyConsiderable damage threatLIXJackson4 hr
Dec 28, 1:42 AM CSTAreal Flood AdvisoryLIXJackson4 hr
Dec 28, 6:35 AM CSTSpecial Weather StatementLIXWilkinson40 min
Dec 28, 6:54 AM CSTSpecial Weather StatementLIXPearl River21 min
Dec 28, 7:24 AM CSTSpecial Weather StatementLIXAmite51 min
Dec 28, 7:38 AM CSTSpecial Weather StatementLIXWilkinson52 min
Dec 28, 7:59 AM CSTRiver Flood WarningLIXHarrison6 hr
Dec 28, 2:13 PM CSTSpecial Weather StatementLIXWilkinson47 min
Dec 28, 2:35 PM CSTTornado WarningLIXAmite, Wilkinson40 min
Dec 28, 3:17 PM CSTSpecial Weather StatementLIXAmite43 min
Dec 28, 5:04 PM CSTSpecial Weather StatementLIXAmite56 min
Dec 28, 5:15 PM CSTTornado WarningLIXAmite, Pike16 min
Dec 28, 5:46 PM CSTTornado WarningLIXAmite, Wilkinson44 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.